Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
183 Doctors are Online

Worried about hepatitis C after using another person's toothbrush. Cramping in stomach.

User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 2393 Questions
I recently ended a relationship with a female who after the fact I found out wasn't the greatest person in the world. I have been screened for all stds all neg. we had unprotected sex a lot over coarse of a month and a half. One morning I accidentally used her toothbrush thinking it was mine. This has me concerned over hep c. At 6 weeks after our last sexual encounter and 9 weeks post toothbrush incident I started having a slight discomfort in my lower right abdomen area. Sometimes it's below the ribs sometimes jus under bottom ribs. The discomfort comes and goes and seems like the more I think about it the more I feel it. It sometimes feels like a cramping feeling. At around 9.5 to 10 weeks post toothbrush incident I had a neg antibody test for hcv. This was little over 7 weeks after last sexual encounter. Now around 12 weeks after the incident I still get the discomfort that comes and goes and now have had yellowish diarrhea 2 times. I had a cat scan done and everything was normal. My ? Is could this be hep c? Does acute hep c abdominal pain come an go or steady? When do most people show + when acquiring hep c? Please help I am a nervous wreck and very upset thanks.
Posted Mon, 23 Apr 2012 in General Health
Answered by Dr. Robert Galamaga 7 hours later
Hello and thank you for submitting your question.

Your question is a very good one and I will work on providing you with some good information and recommendations regarding what are going on.

It seems that your major concern is the possibility that you may have contracted hepatitis C. Let me first say that with the history you have provided it is extremely unlikely that you have developed this hepatitis. The symptoms you're currently experiencing are really not specific for hepatitis. I would be more likely to think that the symptoms you have are related to a mild infection of your intestines which is not uncommon. These types of mild infections will usually go away within three or five days.

Right now the blood tests that we have to detect antibodies to hepatitis are very very sensitive. These blood tests are able to detect hepatitis within just a couple of weeks. Symptoms of hepatitis are variable and can very from generalized fatigue two major problems with the flow of Beilke through the liver creating jaundice. You have already had a CAT (Computerized Tomography) scan but I would also suggest that you have blood work performed one more time to again confirm no hepatitis antibody is present within your blood. Also your Doctor may check your liver function. I am sure your liver function is normal but if this will provide you some reassurance is reasonable to evaluate.

You have now completed an extended period ofobservation after the potential exposure with the toothbrush. I really don't think the symptoms you are having reflect any type of hepatitis and I am very very confident that you do not have hepatitis C.

The answers to your queries:

-     It is very very unlikely that it is Hepatitis C.

-     In hepatitis C virus (HCV) involves an enzyme immunoassay (EIA). These assays are 97% specific but cannot distinguish acute from chronic infection. Hepatitis C Antibody Test can yield positive results an average of 8 weeks after the onset of infection in most cases.

I completely understand why you have some anxiety about what is going on and I hope my response has served to be informative and reassuring. If you have any additional concerns I would be happy to address them here.


Dr. Robert
Above answer was peer-reviewed by
Follow-up: Worried about hepatitis C after using another person's toothbrush. Cramping in stomach. 1 hour later
About the mild infection you say that they go away after 3-5 days...I've been having this discomfort come and go for roughly 2-2.5 weeks. It ranges from the mid abdominal on right side down to below the ribs. 1 time it got a little worse when I went for a run. Any other ideas on possible causes doctor? And is it possible to just be over stressed and my mind is playing tricks on me? Thanks for your quick reply.
Answered by Dr. Robert Galamaga 25 hours later
Hello and thanks for the follow-up.

First of all I don't think your mind is playing tricks, but I do think you have enough anxiety about this that you may sometimes be very sensitive to even the most subtle of symptoms.

Possible causes of your discomfort include esophageal reflux or gastritis which is caused by excess acid secretion in the stomach. To address this I recommend you take ‘omeprazole 20 mg’ daily before breakfast for 2 weeks. This is available at your local pharmacy without prescription.

The other thought is that your gallbladder may be inflamed. The only way to confirm this is to obtain an ultrasound - a test your doctor can request. If it is truly the gallbladder your doctor may advise you to have it removed.

Otherwise I think stress may be playing a major role. Please do your best to exercise, maintain a healthy diet and practice relaxation techniques.

I thank you again for the query. I hope you found my request to be informative and helpful. Please let me know if you have additional concerns.


Dr. Galamaga
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor